Montana, 2019

Flood and Damaging Winds in Montana, September 17, 2019

September 17, 2019 · NWS GGW · 6 events in 2 counties and zones

A small, but compact storm system moving through eastern Montana combined with an unstable atmosphere to form strong thunderstorms - a few of which became severe through Wibaux, Dawson, and Richland Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A small, but compact storm system moving through eastern Montana combined with an unstable atmosphere to form strong thunderstorms - a few of which became severe through Wibaux, Dawson, and Richland Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Sep 17, 1:13 PM MST, 4 hours 7 minutes earlier.

Area forecast discussion, Sep 17, 1:13 PM MST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
213 PM MDT Tue Sep 17 2019

.DISCUSSION...
A cold front has moved through much of Northeast Montana with
winds turning around to the northwest. Winds will increase to 25
to 35 mph through this evening. The Lake Wind Advisory remains in
effect for Fort Peck Lake through midnight.

Showers continue to stream north across western areas and this
will continue through this evening. Closer to the North Dakota
border, showers and storms are expected to develop this evening
and move northward. A few storms could be strong to severe with
strong winds and large hail. The storms may hold off until after 5
PM or so, but the earlier they develop, the better chance they
will have at intensifying.

The upper trough moves to the east late tonight. A shortwave ridge
within SW flow aloft combined with surface high pressure will keep
the forecast area dry on Wednesday while temperatures will be near
normal.

The next upper trough moves into western Montana on Thursday while
an inverted surface trough and cold front move through the
forecast area. The front is expected to be mainly dry as the
moisture stays to the west. The moisture arrives on SW flow aloft
Thursday Night and the upper trough moves through Montana Friday
and Saturday. Models differ on the timing of the rounds of
precipitation that will be associated with this system. Will
maintain a good chance of showers throughout this period.

An upper ridge will bring mainly dry weather on Sunday. Models
differ in their solutions beyond that.

-Mottice/Forrester

&&

.AVIATION...
FLIGHT CAT: Generally VFR with possible brief MVFR in Tstorms
this evening into early tonight.

DISCUSSION: A cold front will continue to move through the area
turning winds to the NW at 15 to 30 knots. These higher winds
will continue into this evening before diminishing late tonight.
Showers and thunderstorms this evening and early tonight could
bring brief periods of MVFR conditions.

WIND: NW at 15 to 30 knots into early tonight. Winds diminish
late tonight.

-Mottice

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until midnight MDT tonight For Fort Peck Lake
for Central and Southeast Phillips...Central and Southern
Valley...Garfield...McCone...Petroleum.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Sep 17, 4:14 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Glasgow MT
514 PM MDT Tue Sep 17 2019

MTZ025-026-180000-
Dawson MT-Prairie MT-
514 PM MDT Tue Sep 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PRAIRIE AND
SOUTHWESTERN DAWSON COUNTIES UNTIL 600 PM MDT...

At 512 PM MDT, Doppler radar was tracking a strong thunderstorm 25
miles south of Terry, moving north at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Terry, Fallon, Mildred and Marsh.

LAT...LON 4657 10524 4657 10537 4703 10538 4703 10488
      4657 10496 4657 10498 4654 10498 4654 10524
TIME...MOT...LOC 2312Z 183DEG 31KT 4642 10524

Jamba
Special weather statement, Sep 17, 4:38 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Glasgow MT
538 PM MDT Tue Sep 17 2019

MTZ025>027-180045-
Dawson MT-Prairie MT-Wibaux MT-
538 PM MDT Tue Sep 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WIBAUX...SOUTHEASTERN
PRAIRIE AND SOUTHEASTERN DAWSON COUNTIES UNTIL 645 PM MDT...

At 537 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles southeast of Fallon, or 26 miles southeast of Terry, moving
northeast at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Glendive, West Glendive, Carlyle, Hoyt, Mildred, Forest Park and
Saint Phillip.

LAT...LON 4657 10504 4715 10477 4682 10404 4664 10405
      4664 10435 4667 10436 4667 10441 4668 10442
      4669 10461 4666 10461 4666 10473 4661 10474
      4661 10486 4657 10486 4657 10498 4654 10499
TIME...MOT...LOC 2337Z 225DEG 29KT 4657 10486

Jamba

The radar

The Glasgow radar (KGGW), 226 km away, was scanning. The volume nearest the first event began at 00:19 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Wibaux

When
September 17, 5:20 PM MST
Where
Wibaux County, 3.11 mi SSE of Pine Hill Raws
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
46.740, -104.550

A 58 mph wind gust was measured at the Pine Hill RAWS site (PNHM8).

Thunderstorm Wind, Wibaux

When
September 17, 5:25 PM MST
Where
Wibaux County, 3.45 mi S of Wibaux
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.930, -104.180

Trained spotter reported 70 mph wind gusts, along with pea size hail and heavy rain.

Thunderstorm Wind, Wibaux

When
September 17, 5:40 PM MST
Where
Wibaux County, 5 mi E of Wibaux
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.980, -104.074

Trained spotter reported 60 mph wind gusts, along with nickel size hail and heavy rain.

Thunderstorm Wind, Dawson

When
September 17, 5:53 PM MST to 6:00 PM MST
Where
Dawson County, 0.94 mi E of Beaver Hill Dot
Measured
60 kt (69 mph) measured gust
Reported by
Department of Highways
Coordinates
47.020, -104.330

A 69 mph wind gust was recorded at the Beaver Hill I-94 DOT site (MTBVR).

Thunderstorm Wind, Dawson

When
September 17, 6:20 PM MST
Where
Dawson County, 0.94 mi E of Beaver Hill Dot
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
47.020, -104.330

A 62 mph wind gust was recorded at the Beaver Hill I-94 DOT site (MTBVR).

Flood, Dawson

When
September 17, 9:55 PM MST
Where
Dawson County, 6.29 mi N of Hoyt to 6.37 mi N of Hoyt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
47.020, -104.830

Dawson County Law Enforcement reported 2 inches of standing water on I-94, located 8 miles southwest of Glendive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2019Every state in 2019This day in weather historyWarnings in Montana, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848190, 848192, 848194, 848195, 848193, 848196.